Back to Ask the Diabetes Team Ask the Diabetes Team

From Omaha, Nebraska, USA:

My seven month old child was just put into the hospital after she had a seizure and stopped breathing. They have done multiple tests and blood work to figure out what is going on. The result from her blood work at the emergency room was that her blood sugar level was down to the 20s mg/dl [about 1.1 to 1.6 mmol/L]. They transferred her and gave her glucose intravenously. They have been trying to wean her off of the IV, but every time they lower it, her blood sugar drops. They got the test results back, which showed that her pancreas isn't producing too much insulin which was what they were expecting was happening. Her blood sugar now is jumping anywhere from 20 to 140s mg/dl [about 1.1 to 8.2 mmol/L]. She has her blood drawn every two hours, if not more, and is now receiving the HGH shot in her leg. This isn't helping and we keep getting conflicting results.


You don't provide enough information for any definitive answer. It sounds like the endocrinologists are on top of things. I would suggest that you arrange to have a consultation with them by phone or at the hospital and come prepared with your questions written down so that you can get them all answered. The causes of hypoglycemic seizures in very young children is a long differential diagnosis and includes problems where too much insulin is being produced as well as insufficient adrenal cortisone, hypopituitarism (growth hormone and/or ACTH deficiencies), etc. At the end of your question you indicate that growth hormone is being given but you did not say for what purpose. Is this child already growth hormone deficient? Could the dose be too low to prevent hypoglycemia? Was the child ill at the time of the hypoglycemic convulsion? This does not sound like diabetes at all. So, please go back and review things with the endocrine team so that you have a better understanding of what they are looking for, what they have already checked and what is next planned.


Original posting 26 Jul 2004
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.